Alert archive / Pennsylvania / Wind Chill Advisories in 2019
Wind Chill Advisory 3, NWS State College, PA
NWS State College, PA issued this wind chill advisory at Jan 29, 2019, 2:31 PM EST for 33 counties in Pennsylvania. It took effect at Jan 30, 2019, 1:00 PM EST. It was in force for 40 hr.
The area
The counties it named.
The facts
- Issued
- Jan 29, 2019, 2:31 PM EST (19:31 UTC)
- In effect from
- Jan 30, 2019, 1:00 PM EST
- Expired
- Feb 1, 2019, 5:20 AM EST
- In force
- 40 hr
- Issued by
- NWS State College, PA
All 33 counties
Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Elk County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, McKean County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Potter County, PA, Schuylkill County, PA, Snyder County, PA, Somerset County, PA, Sullivan County, PA, Tioga County, PA, Union County, PA, Warren County, PA, York County, PA
The radar
The State College radar (KCCX), 43 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.5 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this wind chill advisory went out at Jan 29, 7:12 AM EST, 7 hours 19 minutes earlier.
Area forecast discussion, Jan 29, 7:12 AM EST, 7 hours 19 minutes before
Area Forecast Discussion National Weather Service State College PA 712 AM EST Tue Jan 29 2019 .SYNOPSIS... A cold front will push through the region today, hanging up over the eastern half of the state briefly this afternoon and early this evening. An arctic air mass will push in on Wednesday. The coldest air of the season will follow for Wednesday and Thursday. Slowly moderating temperatures are expected late this week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Weak warm advection is generating very light snow ahead of the cold front currently over Warren Co and almost to our other western counties. This WAA snow is waning, though, and the cold frontal snow is about all that is left as we get under NVA. There is good convergence along the front right now with SSE wind over the CWA. WSW gusts of 20-30KT along/behind this front. Less than an inch outside the office for now. As the well-advertised wave rolls up/develops along the front in the Mid-Atlantic, it will invigorate the clouds and lead to a widespread light to moderate snowfall for the eastern third of the area, particularly east of the mainstem Susq. Advy still looks looks well-placed, but Mifflin/Juniata Cos look like they may struggle to get to close to criteria. Will keep them in it for the time being. Solid timing of end of precip over Lancaster Co at 01Z. The snow may even be off to the east of many places in the advy by sunset. Thus, we may be able to canx the advy early. The HRRR and RAP screech the decent precip currently over the Alleghenies to a halt, relying on the upslope to keep snow going for as long as it can (mid morning) before the air becomes too dry and forcing pushes east. As tthat snow over the west decreases, it should start to blossom in the east. Very little precip is expected in the S cent mtns where the snow shadow of the frontal precip occurs, and they also miss out on the more- synoptic development which occurs later today in the east. They may not get more than a dusting in Bedford/Fulton/Huntingdon (and maybe Blair) Cos. Franklin county is just on the edge of the afternoon snow, so the higher terrain of the western part of the county may get less snow than the great valley, and certainly less than S Mtn (east). Temps are expected to slowly fall thru the day in the NW, but could just eclipse fzg in the SE. But, the increase in forcing and start of the snow over the SE will likely drop the temps back below fzg. 8H temps drop 12-15C thru the day, and end up close to -20C in the west. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/... Significantly colder air will start to work into the region tonight. However, the real cold will arrive with an arctic cold front Wednesday morning. Perhaps a few flurries linger over the far NW and Laurels overnight. A vigorous short wave rounds the base of the upper trough over the Upper Great Lakes and whips the coldest air of the season in during the daylight hours Wed. A few SHSN may pop into the wrn mtns right before sunrise as a strong spoke of vorticity crosses wrn PA. The bulk of the forcing comes in the morning and early aftn as the real arctic front pushes across. 8H temps continue to drop to -18C SE to -26C NW. It gets even colder with a small -30C contour showing up in the NW by the end of the day Wed. There remains the potential for localized snow squalls during the morning and early aftn on Wednesday. The front starts to drag along the srn border, moving faster thru nrn PA. Without much moisture, any squalls may be limited in just how much snow/low visibilities they can produce. The winds could gust into the 30s with any of the squalls, though. Temps will have been below fzg for the prev 24 hours, so there is little/no danger of flash freezing. Temps actually fall for much of the area all day on Wed. The SE might (as with Tues) gain a few degs before falling. Lake effect snow trajectories are focused to the north of CTP CWA, but will leave a minor chc in the far NW part of Warren Co post-front. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... *Dangerous cold/wind chills expected Wednesday into Friday *Warming trend from Groundhog Day into early next week The big story will be the brutal cold and dangerous wind chills expected to impact central PA from Wednesday into Friday. Much of the area will see a 36 to 48 hour period of subzero wind chills. The coldest wind chills are forecast Wednesday night into Thursday, with the lowest values between -25 to -35 below zero across parts of the western Alleghenies and northern tier. Issued wind chill watch adjacent to WFO CLE/BUF for now with the expectation of expanding wind chill headlines coming soon. A clipper could produce a dusting for the SWrn counties on Friday morning. But, this is an extremely dry airmass, and might be difficult to generate snow from something coming out of the WNW - as it looks to do. The frigid cold and gusty winds are optimal for ice formation on area rivers and streams through late week. A significant warming trend (relative to the well-below average mid-late week temps) is likely to begin on Saturday (Groundhog Day) and continue into early next week. We will need to monitor potential for ice jams and localized flooding especially if a rain event materializes toward the middle of next week. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... 12Z TAFS sent. LLWS for a few more hours across the north. First band of snow and area of light snow over portions of the Susquehanna Valley did not lower conditions much. Some spots south of UNV such as AOO have not had any snow yet. Second band of snow to the west of the mountains is stronger but slowly weakening. Decided to use a TEMPO group on this. Looking at 3/4SM in the TEMPO group. DUJ wend down to this for a brief time. Conditions improve across western areas early this afternoon, and across the east toward late afternoon and early evening. Main issue Wed into Thu will be the cold and windy conditions. Outlook... Wed-Thu...Windy. MVFR cigs/snow showers NW, Mainly VFR SE. Fri-Sat...VFR. && .CLIMATE... Bitterly cold temperatures are expected for the second half of the work-week. Here are some record mini-maxes and record minimum temperatures for central PA climate sites for Wednesday (1/30) and Thursday (1/31): Record minimums on Wednesday, 1/30: Williamsport: -6F (1948) Harrisburg: 2F (2014) Altoona: 2F (2014) Johnstown: -9F (1963) Bradford: -14F (1965) Record mini-maxes on Wednesday, 1/30: Williamsport: 12F (1934) Harrisburg: 13F (1934) Altoona: 11F (1966) Johnstown: 9F (1934) Bradford: -1F (1977) Record minimums on Thursday, 1/31: Williamsport: -14F (1948) Harrisburg: 2F (1948) Altoona: 0F (1977) Johnstown: -8F (1977) Bradford: -13F (2010) Record mini-maxes on Thursday, 1/31: Williamsport: 15F (1971) Harrisburg: 20F (1966) Altoona: 13F (2004) Johnstown: 12F (1966) Bradford: 2F (1971) && .CTP WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 8 PM EST this evening for PAZ027- 028-041-042-046-049>053-056>059-063>066. Wind Chill Watch from Wednesday morning through Friday morning for PAZ004>006-010>012-017-018-024-033-037-041-042. && SYNOPSIS...Dangelo NEAR TERM...Dangelo SHORT TERM...Dangelo LONG TERM...Steinbugl AVIATION...Martin CLIMATE...Colbert/Evanego
Hazardous weather outlook, Jan 29, 1:31 AM EST, 13 hours before
Hazardous Weather Outlook National Weather Service State College PA 131 AM EST Tue Jan 29 2019 PAZ041-042-300645- Northern Lycoming-Sullivan- 131 AM EST Tue Jan 29 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING... ...WIND CHILL WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Chill Watch. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall totals later today. PAZ027-028-046-049>053-056>059-063>066-300645- Mifflin-Juniata-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 131 AM EST Tue Jan 29 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall totals later today. PAZ004>006-010>012-017-018-024-033-037-300645- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Cambria-Somerset-Tioga- 131 AM EST Tue Jan 29 2019 ...WIND CHILL WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Chill Watch. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall totals later today. PAZ019-025-026-034>036-045-300645- Southern Centre-Blair-Huntingdon-Bedford-Fulton-Franklin- Southern Clinton- 131 AM EST Tue Jan 29 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall totals later today.
In the hours before
Local storm report, Jan 29, 1:22 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
122 PM EST TUE JAN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM SNOW STORMSTOWN 40.79N 78.02W
01/29/2019 M2.0 INCH CENTRE PA NWS EMPLOYEE
&&
EVENT NUMBER CTP1900353
COLBERTLocal storm report, Jan 29, 2:13 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
213 PM EST TUE JAN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM SNOW SOMERSET 40.01N 79.08W
01/29/2019 M4.0 INCH SOMERSET PA TRAINED SPOTTER
&&
EVENT NUMBER CTP1900354
COLBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 2:31 PM EST | Wind Chill Warning | CTP | Cambria, Cameron, Centre, Clearfield, Clinton, Elk and 7 more | 45 hr |
Nearby
Wind Chill Advisories in Pennsylvania, 2019Every wind chill advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.